Alert archive / Michigan / Winter Storm Warnings in 2017

Winter Storm Warning 3, NWS Grand Rapids, MI

December 13, 201714 counties in Michigan

NWS Grand Rapids, MI issued this winter storm warning at Dec 13, 2017, 3:51 AM EST for 14 counties in Michigan. It took effect at Dec 13, 2017, 7:00 AM EST. It was in force for 16 hr. 37 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 13, 2017, 3:51 AM EST (08:51 UTC)
In effect from
Dec 13, 2017, 7:00 AM EST
Expired
Dec 13, 2017, 11:00 PM EST
In force
16 hr
Issued by
NWS Grand Rapids, MI

Counties Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 49 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 13, 7:00 AM ESTSNOW 1.91 Ssw Mears, MI48 HOUR TOTAL. COCORAHS STATION MI-OC-3, MEARS.
Dec 13, 7:00 AM ESTSNOW 2.31 W Dewitt, MI48 HOUR TOTAL. COCORAHS STATION MI-CT-3, 1 W DEWITT.
Dec 13, 7:00 AM ESTSNOW 34 Sse Stony Lake, MI48 HOUR TOTAL. COCORAHS STATION MI-OC-2, 4 SSE STONY LAKE.
Dec 13, 8:00 AM ESTSNOW 2.14 Nnw Dansville, MI48 HOUR TOTAL. COCORAHS STATION MI-IH-34, 4 NNW DANSVILLE.
Dec 13, 8:00 AM ESTSNOW 3.21 Nne Eaton Rapids, MI48 HOUR TOTAL. CO-OP OBSERVER STATION ETNM4, EATON RAPIDS.
Dec 13, 10:45 AM ESTSNOW 1.53 Ene Kentwood, MIAPPROXIMATELY A 4 HOUR TOTAL.
Dec 13, 11:00 AM ESTSNOW 1.33 Sse Grandville, MIAPPROXIMATELY A 4 HOUR TOTAL. 3 SW WYOMING.
Dec 13, 1:00 PM ESTSNOW 1.52 Wsw Cloverville, MI6 HOUR TOTAL.
Dec 13, 1:00 PM ESTSNOW 1.93 Ene Kentwood, MIAPPROXIMATELY A 6 HOUR TOTAL.
Dec 13, 1:00 PM ESTSNOW 2.21 Ne Edgemont Park, MI6 HOUR TOTAL.
Dec 13, 1:25 PM ESTSNOW 21 W Grattan, MI6 INCH SNOW DEPTH.
Dec 13, 1:30 PM ESTSNOW 2.62 W Ada, MITOTAL SNOW ACCUMULATION SINCE 6AM WED.
Dec 13, 2:00 PM ESTSNOW 1.91 Ssw East Grand Rapids, MITOTAL SINCE 7AM WED.
Dec 13, 3:55 PM ESTSNOW 2.33 Sw Wyoming, MITOTAL SNOW SINCE 700 AM WED.
Dec 13, 4:10 PM ESTSNOW 42 Ne Bath, MITOTAL SNOW SINCE 8AM.
Dec 13, 4:21 PM ESTSNOW 2.51 Wsw Grandville, MISTORM TOTAL SINCE 8AM WED.
Dec 13, 5:16 PM ESTSNOW 4.81 N Haslett, MITOTAL SINCE 8AM WED.
Dec 13, 5:20 PM ESTSNOW 4.23 Ene Kentwood, MITOTAL SNOW SINCE 7 AM.
Dec 13, 5:30 PM ESTSNOW 5.5Mount Pleasant, MITOTAL SNOW SINCE 6 AM WED.
Dec 13, 6:40 PM ESTSNOW 5.42 W Ada, MISTORM TOTAL. STILL SNOWING.
Dec 13, 6:50 PM ESTSNOW 4.2Grand Rapids, MITOTAL SNOWFALL SINCE 7 AM WED
Dec 13, 6:50 PM ESTSNOW 4.4Muskegon, MITOTAL SINCE 7AM AT MUSKEGON COUNTY AIRPORT
Dec 13, 6:50 PM ESTSNOW 5.2Lansing, MITOTAL SNOW AT CAPITAL REGION INTERNATIONAL AIRPORT SINCE 7 AM WED
Dec 13, 7:00 PM ESTSNOW 3.83 Sw Wyoming, MITOTAL SINCE 7AM WED
Dec 13, 7:00 PM ESTSNOW 6.51 N Haslett, MITOTAL SNOWFALL SINCE 7AM WED
Dec 13, 7:53 PM ESTHEAVY SNOW 3.41 Nnw Lansing, MISTORM TOTAL AS OF 745 PM.
Dec 13, 8:00 PM ESTHEAVY SNOW 7.22 Ne Bath, MI12 HOUR SNOW TOTAL.
Dec 13, 8:23 PM ESTHEAVY SNOW 82 W Cannonsburg, MISTORM TOTAL SNOWFALL AS OF 800 PM.
Dec 13, 8:52 PM ESTSNOW 4.8East Grand Rapids, MISTORM TOTAL SINCE 7 AM WED.
Dec 13, 9:00 PM ESTSNOW 7.5Saint Johns, MI14 HOUR STORM TOTAL. CURRENT SNOW DEPTH 9 INCHES.
Dec 13, 9:20 PM ESTSNOW 6.2Okemos, MIAPPROXIMATELY A 13 HOUR STORM TOTAL.
Dec 13, 9:30 PM ESTHEAVY SNOW 5.81 Ene Holt, MISTORM TOTAL SNOWFALL AS OF 930 PM.
Dec 13, 9:40 PM ESTSNOW 6.8Mount Pleasant, MISTORM TOTAL
Dec 13, 9:40 PM ESTSNOW 8Mount Pleasant, MISTORM TOTAL
Dec 13, 10:20 PM ESTSNOW 8.3Remus, MISTORM TOTAL. SNOW HAS ENDED
Dec 13, 10:50 PM ESTSNOW 5.4East Grand Rapids, MIWATER EQUIVALENT - 0.41
Dec 13, 11:00 PM ESTSNOW 81 W Grattan, MISTORM TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WWUS43 KGRR 130851
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
351 AM EST Wed Dec 13 2017

MIZ037-043-050-131700-
/O.CAN.KGRR.WS.W.0002.000000T0000Z-171214T0400Z/
/O.NEW.KGRR.WS.W.0003.171213T1200Z-171214T0400Z/
Mason-Oceana-Muskegon-
Including the cities of Ludington, Hart, and Muskegon
351 AM EST Wed Dec 13 2017

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 11 PM
EST THIS EVENING...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  especially this afternoon and evening. Total snow accumulations
  of 5 to 8 inches are expected.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From 7 AM this morning to 11 PM EST this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times as snowfall rates may reach an inch an hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.

$$

MIZ056-064-071-131700-
/O.CAN.KGRR.WS.W.0002.000000T0000Z-171214T0400Z/
/O.EXA.KGRR.WW.Y.0022.171213T1200Z-171214T0400Z/
Ottawa-Allegan-Van Buren-
Including the cities of Grand Haven, Jenison, Holland, 
and South Haven
351 AM EST Wed Dec 13 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
11 PM EST THIS EVENING...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow expected. Plan on slippery road conditions,
  including during the evening commute. Total snow accumulations
  of 2 to 5 inches.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From 7 AM this morning to 11 PM EST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

MIZ038-044>046-051-052-057>059-066-067-131700-
/O.UPG.KGRR.WW.Y.0022.171213T1200Z-171214T0400Z/
/O.NEW.KGRR.WS.W.0003.171213T1200Z-171214T0400Z/
Lake-Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-
Eaton-Ingham-
Including the cities of Baldwin, Fremont, Big Rapids, 
Mount Pleasant, Greenville, Alma, Grand Rapids, Ionia, St. Johns,
Charlotte, and Lansing
351 AM EST Wed Dec 13 2017

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 11 PM
EST THIS EVENING...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  including during the afternoon and evening hours. Total snow 
  accumulations of 5 to 8 inches are expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 7 AM this morning to 11 PM EST this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times as snowfall rates may reach an inch an hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.

$$

MIZ039-040-131700-
/O.CON.KGRR.WW.Y.0022.171213T1200Z-171214T0400Z/
Osceola-Clare-
Including the cities of Reed City and Clare
351 AM EST Wed Dec 13 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS
MORNING TO 11 PM EST THIS EVENING...

* WHAT...Snow expected. Plan on slippery road conditions, 
  including during the evening commute. Total snow accumulations 
  of 3 to 6 inches are expected.

* WHERE...Osceola and Clare counties.

* WHEN...From 7 AM this morning to 11 PM EST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

MIZ065-072>074-131700-
/O.CON.KGRR.WW.Y.0022.171213T1200Z-171214T0400Z/
Barry-Kalamazoo-Calhoun-Jackson-
Including the cities of Hastings, Kalamazoo, Battle Creek, 
and Jackson
351 AM EST Wed Dec 13 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS
MORNING TO 11 PM EST THIS EVENING...

* WHAT...Snow expected. Plan on slippery road conditions, 
  including during the evening commute. Total snow accumulations 
  of 4 to 6 inches are expected.

* WHERE...Barry, Kalamazoo, Calhoun and Jackson counties.

* WHEN...From 7 AM this morning to 11 PM EST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

weather.gov/grr
4 follow-up statements
118 
WWUS43 KGRR 131607
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
1107 AM EST Wed Dec 13 2017

MIZ037-038-043>046-050>052-057>059-066-067-140015-
/O.CON.KGRR.WS.W.0003.000000T0000Z-171214T0400Z/
Mason-Lake-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Kent-Ionia-Clinton-Eaton-Ingham-
Including the cities of Ludington, Baldwin, Hart, Fremont, 
Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, 
Grand Rapids, Ionia, St. Johns, Charlotte, and Lansing
1107 AM EST Wed Dec 13 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Periods of heavy snow. Plan on difficult travel
  conditions. A lull in the snow may occur for a time this 
  afternoon for more areas of heavy snow develop for the evening 
  commute. Storm total snow accumulations of 5 to 8 inches are 
  expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 11 PM EST this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times as snowfall rates may reach an inch an 
  hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.

$$

MIZ039-040-140015-
/O.CON.KGRR.WW.Y.0022.000000T0000Z-171214T0400Z/
Osceola-Clare-
Including the cities of Reed City and Clare
1107 AM EST Wed Dec 13 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Snow. Plan on slippery road conditions, including during
  the evening commute. Storm total snow accumulations of 3 to 6 
  inches are expected.

* WHERE...Osceola and Clare counties.

* WHEN...Until 11 PM EST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

MIZ056-064-065-071>074-140015-
/O.CON.KGRR.WW.Y.0022.000000T0000Z-171214T0400Z/
Ottawa-Allegan-Barry-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Grand Haven, Jenison, Holland, Hastings, 
South Haven, Kalamazoo, Battle Creek, and Jackson
1107 AM EST Wed Dec 13 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Periods of snow. Plan on slippery road conditions, 
  including during the evening commute. A lull in the snow will 
  occur this afternoon before more snow showers move in for the 
  evening commute. Storm total snow accumulations of 2 to 5 inches
  are expected.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Until 11 PM EST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

weather.gov/grr
214 
WWUS43 KGRR 132036
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
336 PM EST Wed Dec 13 2017

MIZ037-038-043>046-050>052-057>059-066-067-140400-
/O.CON.KGRR.WS.W.0003.000000T0000Z-171214T0400Z/
Mason-Lake-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Kent-Ionia-Clinton-Eaton-Ingham-
Including the cities of Ludington, Baldwin, Hart, Fremont, 
Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, 
Grand Rapids, Ionia, St. Johns, Charlotte, and Lansing
336 PM EST Wed Dec 13 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Heavy snow occurring. Plan on difficult travel 
  conditions, including during the evening commute. Additional 
  snow accumulations of 3 to 5 inches are expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 11 PM EST this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.

$$

MIZ039-040-140400-
/O.CON.KGRR.WW.Y.0022.000000T0000Z-171214T0400Z/
Osceola-Clare-
Including the cities of Reed City and Clare
336 PM EST Wed Dec 13 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Snow occurring. Plan on slippery road conditions, 
  including during the evening commute. Additional snow 
  accumulations of 2 to 4 inches are expected.

* WHERE...Osceola and Clare counties.

* WHEN...Until 11 PM EST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

MIZ056-064-065-071>074-140400-
/O.CON.KGRR.WW.Y.0022.000000T0000Z-171214T0400Z/
Ottawa-Allegan-Barry-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Grand Haven, Jenison, Holland, Hastings, 
South Haven, Kalamazoo, Battle Creek, and Jackson
336 PM EST Wed Dec 13 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Snow occurring. Plan on slippery road conditions, 
  including during the evening commute. Additional snow 
  accumulations of 1 to 3 inches are expected.

* WHERE...Portions of south central and southwest Michigan.

* WHEN...Until 11 PM EST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

weather.gov/grr
648 
WWUS43 KGRR 140222
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
922 PM EST Wed Dec 13 2017

MIZ037-038-140330-
/O.CAN.KGRR.WS.W.0003.000000T0000Z-171214T0400Z/
Mason-Lake-
Including the cities of Ludington and Baldwin
922 PM EST Wed Dec 13 2017

...WINTER STORM WARNING IS CANCELLED...

The accumulating snow has ended for most locations. Roadways may 
still be snow covered so motorists should continue to drive with 
added caution through the night.

$$

MIZ039-040-140330-
/O.CAN.KGRR.WW.Y.0022.000000T0000Z-171214T0400Z/
Osceola-Clare-
Including the cities of Reed City and Clare
922 PM EST Wed Dec 13 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

The accumulating snow has ended for most locations. Roadways may 
still be snow covered so motorists should continue to drive with 
added caution through the night.

$$

MIZ043>046-050>052-057>059-066-067-140400-
/O.CON.KGRR.WS.W.0003.000000T0000Z-171214T0400Z/
Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Kent-
Ionia-Clinton-Eaton-Ingham-
Including the cities of Hart, Fremont, Big Rapids, 
Mount Pleasant, Muskegon, Greenville, Alma, Grand Rapids, Ionia, 
St. Johns, Charlotte, and Lansing
922 PM EST Wed Dec 13 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Heavy snow was diminishing. Plan on difficult travel 
  conditions. Additional snow accumulations of up to one inch are 
  expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 11 PM EST this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.

$$

MIZ056-064-065-071>074-140400-
/O.CON.KGRR.WW.Y.0022.000000T0000Z-171214T0400Z/
Ottawa-Allegan-Barry-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Grand Haven, Jenison, Holland, Hastings, 
South Haven, Kalamazoo, Battle Creek, and Jackson
922 PM EST Wed Dec 13 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Snow was diminishing. Plan on slippery road conditions. 
  Additional snow accumulations of up to one inch are expected.

* WHERE...Portions of south central and southwest Michigan.

* WHEN...Until 11 PM EST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

weather.gov/grr
324 
WWUS43 KGRR 140356
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
1056 PM EST Wed Dec 13 2017

MIZ043>046-050>052-057>059-066-067-140500-
/O.EXP.KGRR.WS.W.0003.000000T0000Z-171214T0400Z/
Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Kent-
Ionia-Clinton-Eaton-Ingham-
Including the cities of Hart, Fremont, Big Rapids, 
Mount Pleasant, Muskegon, Greenville, Alma, Grand Rapids, Ionia, 
St. Johns, Charlotte, and Lansing
1056 PM EST Wed Dec 13 2017

...WINTER STORM WARNING WILL EXPIRE AT 11 PM EST THIS EVENING...

The light snow will continue to diminish through midnight. Roads
will likely remain slick through the night and motorists are
advised to continue to drive with added caution.

$$

MIZ056-064-065-071>074-140500-
/O.EXP.KGRR.WW.Y.0022.000000T0000Z-171214T0400Z/
Ottawa-Allegan-Barry-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Grand Haven, Jenison, Holland, Hastings, 
South Haven, Kalamazoo, Battle Creek, and Jackson
1056 PM EST Wed Dec 13 2017

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 PM EST THIS
EVENING...

The light snow will continue to diminish through midnight. Roads
will likely remain slick through the night and motorists are
advised to continue to drive with added caution

$$

weather.gov/grr

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm warning went out at Dec 13, 3:30 AM EST, 21 minutes earlier.

Area forecast discussion, Dec 13, 3:30 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EST Wed Dec 13 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 330 AM EST Wed Dec 13 2017

A fast moving clipper system will pivot through the Southern Great
Lakes today moving from Southeast Minnesota this morning to portions
of Northern Ohio this evening. A swath of accumulating snow is
expected across the southwest quarter of Lower Michigan today and
this evening. The lowest accumulations will be in the far southwest
towards South Haven and Kalamazoo where 2 to 4 inches may fall by
midnight. Further north a swath of 5 to 8 inches is expected along
and north of Interstate 96. The heaviest snow will likely fall along
a line from Pentwater southeast towards Alma and St. Johns. A period
of quieter weather is expected from late tonight through Thursday.
Another period of snow is expected from late Thursday night into
Friday with an enhancement off the lake.

&&

.SHORT TERM...(Today through Friday)
Issued at 330 AM EST Wed Dec 13 2017

Made changes to the going headlines based on latest model guidance
and coordination with APX, DTX and IWX. Latest model trends show the
swath of heavier snow to be in a corridor along and potentially
north of Interstate 96. Therefore, dropped the warning that was in
place from Ottawa south down the lakeshore. The feeling is the
heaviest swath will likely be on a line from Oceana County towards
Gratiot and Clinton Counties. Expecting a quick hitting 5 to 8
inches today, where snow rates may reach an inch an hour this
afternoon. The evening commute will be the most impacted by falling
snow, slippery travel and limited visibilities.

The models show the 850mb low traversing far Southwest Lower
Michigan where the precipitation will be hit and miss at times down
towards South Haven. Strong isentropic lift is noted on the north
side of the low in the warning area. A well defined cross hairs
signature can be seen as well in some of the BUFKIT overviews with
significant lift in the DGZ. The snow will wind down this evening
and come to an end by midnight.

A lull in the activity is expected from late tonight through
Thursday. The lull will be short lived though as another lake
enhanced event is taking shape for late Thursday night and Friday.
Several inches of accumulation will be possible across Western Lower
Michigan.

.LONG TERM...(Friday night through Tuesday)
Issued at 330 AM EST Wed Dec 13 2017

A pattern shift still appears in order by the weekend and lasting
into the middle of next week.  Temps won't be as cold, and pcpn
won't be as frequent or steady.

Friday night will continue to see lake effect snows as inversion
heights remain high with a WNW flow.  However H8 temps climb into
Saturday and the lake effect will dwindle.  The warming aloft will
result as a warm front forms near the MI/IN border, and the upper
flow becomes more zonal.

A cold front and mid level short wave will move in by Sunday
afternoon and evening.  This will bring a period of snow across the
CWA, possibly mixed with rain along and south of I-96.  But overall
the pcpn appears light.  Behind the front Monday and Tuesday only
appears slightly cooler, but still not cold enough for lake effect.
The models show additional weak short waves coming through
Monday/Tuesday with varying timing.  This is enough to keep low POPs
in.  Tuesday's wave appears a bit stronger so will have slightly
higher POPs then.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1222 AM EST Wed Dec 13 2017

The lake effect snow showers will continue to diminish, however
as they move inland there could be a brief period of IFR at MKG
and GRR.

Then a clipper approaches toward daybreak. The steadiest snow is
expected to be from I-96 northward. This leads to MKG, GRR and LAN
feeling the most impact as compared to the I-94 TAF sites. This
will be a prolong snow. Periods of IFR can be expected along I-96
from about 14Z to 00Z. Meanwhile it now seems that the I-94 TAFs
may only should only see brief periods of IFR mainly in the
afternoon.

After 00Z the snow will let up and all areas return to VFR or
MVFR.

&&

.MARINE...
Issued at 330 AM EST Wed Dec 13 2017

Winds and waves will pose a hazard to small craft into this evening.
Low pressure will move southeast across southern Lake Michigan
today. The result will be stronger south winds this morning, turning
north tonight. The wave field will likely fill into our nearshore
marine zones, but the highest waves will be over the open waters. A
weaker wind field will be in place on Thursday.

&&

.HYDROLOGY...
Issued at 1028 AM EST Tue Dec 12 2017

Rivers are running near normal levels. No flooding or significant
rises in river levels are expected. Snow is forecast periodically
through the week.

Temperatures have been around to below freezing for a week and
similar temperatures are expected to persist through the end of this
week. This should allow some ice to begin forming on area rivers,
especially on the Muskegon River in Central Lower Michigan.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 7 AM this morning to 11 PM EST this
     evening for MIZ039-040-056-064-065-071>074.

     Winter Storm Warning from 7 AM this morning to 11 PM EST this
     evening for MIZ037-038-043>046-050>052-057>059-066-067.

LM...Small Craft Advisory until 10 PM EST this evening for
LMZ844>849.

&&

SYNOPSIS...Duke
SHORT TERM...Duke
LONG TERM...JK
AVIATION...JK
HYDROLOGY...63
MARINE...Duke
Hazardous weather outlook, Dec 12, 4:08 AM EST, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
408 AM EST Tue Dec 12 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
408 AM EST Tue Dec 12 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas near and west of US-131, into Wednesday morning, expect
frequent snow squalls. This will result in near zero visibilities
and times with winds gusting to over 40 mph at times. With the 6
to 12 inches of snow expected to fall, some roads may drift enough
to stop or greatly decrease travel on those roads.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A storm system tracking just south of Michigan during the day on
Wednesday will bring a band of 3 to 6 inches of snow to areas near
and south of a line from Muskegon to Lansing. Lesser amounts are
expected over the rest of the area.

Yet another system will move through the area later Thursday into
Friday and yet another over the weekend. Each of these systems
is expected to bring measurable snow to most of Southwest
Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-130915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
408 AM EST Tue Dec 12 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Gales to 40 knots with snow squalls will make it very dangerous
to be in a small craft into this evening. Visibilities may be near
zero at times in snow squalls.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and waves will likely be hazardous to small craft Wednesday
night into Thursday as the next system moves through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

In the hours before

Local storm report, Dec 12, 10:38 PM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1038 PM EST TUE DEC 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY SNOW       1 NW NORTON SHORES      43.17N 86.26W
12/12/2017  M7.0 INCH        MUSKEGON           MI   PUBLIC

            STORM TOTAL AS OF 10 PM.

&&

Nearby

Winter Storm Warnings in Michigan, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.